Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Albuquerque, NM

July 15, 2016Harding County, Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 15, 2016, 1:16 AM MDT for Harding County, Mora County, San Miguel County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 1:16 AM MDT (07:16 UTC)
Expired
Jul 15, 2016, 1:45 AM MDT
In force
29 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 147 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
4704 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS55 KABQ 150716
SVRABQ
NMC021-033-047-150745-
/O.NEW.KABQ.SV.W.0124.160715T0716Z-160715T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
116 AM MDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORA COUNTY IN NORTHEASTERN NEW MEXICO...
  NORTH CENTRAL SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...
  WEST CENTRAL HARDING COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 145 AM MDT

* AT 115 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF MAES...OR 20 MILES SOUTHEAST OF WAGON MOUND...MOVING NORTH AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MAES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3565 10467 3596 10454 3584 10420 3556 10449
TIME...MOT...LOC 0715Z 202DEG 14KT 3575 10451 

HAIL...1.00IN
WIND...60MPH
 
$$

SHOEMAKE
1 follow-up statement
451 
WWUS55 KABQ 150736
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 AM MDT FRI JUL 15 2016

NMC021-033-047-150746-
/O.EXP.KABQ.SV.W.0124.000000T0000Z-160715T0745Z/
MORA-SAN MIGUEL-HARDING-
136 AM MDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA...NORTH
CENTRAL SAN MIGUEL AND WEST CENTRAL HARDING COUNTIES WILL EXPIRE AT
145 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3565 10467 3596 10454 3584 10420 3556 10449
TIME...MOT...LOC 0734Z 202DEG 14KT 3575 10451 

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:45 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 14, 11:45 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1145 PM MDT THU JUL 14 2016

.AVIATION...
06Z TAF CYCLE
Back door cold front has pushed through the central mtn chain and
continues to press toward the ContDvd. Gusts near 35kt will be
possible at KABQ for another few hours. Patchy and generally
transient MVFR cigs may develop across northeast and east central
NM but confidence on duration for any one area is low. Moisture
behind the front will set the stage for thunderstorms Friday aftn.
Drier storms will be possible near/east of the ContDvd, while
wetter storms, perhaps strong/severe will be possible along and
east of the central mtn chain. Just mentioned VCSH for now at KLVS
and KROW and will upgrade to TS as confidence on timing increases.
KTCC may also see TS late Friday.

34

&&

.PREV DISCUSSION...924 PM MDT THU JUL 14 2016...
.UPDATE...
Yet another update, this time to eliminate the Watch wording as it
has been allowed to expire.

43

&&

.PREV DISCUSSION...800 PM MDT THU JUL 14 2016...
.UPDATE...
Needed to eliminate the heat advisory wording in the zones due to
its 8 pm MDT expiration and to continue for another hour, at the
request of SPC, the Severe Thunderstorm Watch for Union and Colfax
counties as a few strong storms still lurking just north of the
NM/CO line. Zones already out.

43

&&

.PREV DISCUSSION...307 PM MDT THU JUL 14 2016...
.SYNOPSIS...
High pressure will continue to dominate the weather for New
Mexico through the weekend, keeping afternoon temperatures in the
mid 90's to low 100's. A weak front will continue to move through
the northeastern corner of the state this evening, producing
isolated strong to severe thunderstorms. Enough moisture will
remain in place over the eastern half of the region to keep
scattered thunderstorms in the forecast on Friday. On Saturday,
isolated to scattered thunderstorms will likely be confined to the
central mountain chain.

&&

.DISCUSSION...
In the short term, a weak frontal boundary will continue to push
southward into the southeastern parts of the forecast area through
tonight. This is bringing enough moisture and instability to the
region to create conditions favorable for strong to severe
thunderstorms this afternoon over mainly the northeastern portion
of the state. Surface based CAPE values of almost 3000 J/kg and
0-6 km shear values of 40-50 kts are present over the above
mentioned area per the SPC Mesoanalysis this afternoon, thus cells
that do develop will be in a healthy environment for gusty winds
and large hail. Storms are expected to begin to diminish this
evening as the atmosphere stabilizes into the evening hours.

Friday, enough moisture will remain over the eastern half of the
state to produce isolated to scattered showers and thunderstorms
in the afternoon and evening hours. Instability parameters do not
look as large on Friday as this afternoon, but remain robust
enough to to support development. Additionally, some weak shortwave
energy aloft will rotate into the area to help with thunderstorm
development.

Through the weekend, precipitation chances will diminish as the
ridge will center itself over central New Mexico as it moves to a
position over the midwest through the middle of next week.
Saturday and Sunday, precipitation chances will be limited mainly
the central mountains before sliding to the southwest mountains by
Sunday. As the ridge slides eastward, some return moisture will
begin to move into the Desert Southwest with the focus mainly over
Arizona. This will allow for some moisture along the AZ/NM border
eastward to the central mountains, so scattered rain chances were
kept in the forecast through the forecast period.

Temperatures will begin to moderate slightly as the ridge begins
to move to the east. Temperatures will still remain in the mid to
upper 90s for most locations through middle of next week, which is
5 to 10 degrees above the normal for this time of year. -Fontenot

&&

.FIRE WEATHER...

...Unusually hot, dry and unstable conditions to persist through the
weekend...

An exceptionally dry, hot and unstable air mass once again ravaging
central/western areas this afternoon. In addition to widespread
minimum RH values in the single digits,  Haines indices of 6+, or so-
called super Haines values, to remain in place through early
evening. These highly anomalous conditions for mid-July combined
with diurnally-driven 20-foot winds mostly in the 10-20 mph range
will be the main fire weather focus in very near-term.

Meanwhile, the other feature of interest is a relatively moist
backdoor frontal boundary that stretched from the east slopes of the
northern Sangre de Cristo range southward to near Santa Rosa and
Portales as of this writing. This boundary will continue to slowly
press south and westward and will provide a focus for isolated to
scattered thunderstorms, a few severe, into the first part of the
evening across northeast and east-central New Mexico. Although
fairly shallow with westward extent, we do anticipate at least a
modest easterly push into the Rio Grande Valley later tonight with a
significant jump in surface dew point temperatures as compared to
this morning that will provide better RH recovery for places like
Taos, Santa Fe and Albuquerque by daybreak Friday. Very good to
excellent RH recovery expected for areas east of the central
mountain chain.

A bit more convectively active for central/western areas on Friday
as the effects of tonight's easterly push manifests itself as
isolated dry thunderstorm/lighting from the Divide eastward to the
central mountain chain.  At the very least,  we anticipate more in
the way of cumulus cloud cover and some buildups over the higher
terrain with min RH values trending upward though still unusually
dry for the season. Unfortunately, with considerable dry air and
fairly warm temperatures aloft, thunderstorm development will
generally struggle except for the northeast and far east where
moisture more plentiful.

Going into the weekend, the upper level high will remain squarely
over New Mexico but we do see signs of a gradual shift toward the
east and north by Sunday.  Thus unusually hot, dry and unstable
conditions will persist with low chances of thunderstorms favoring
the Sangres on Saturday and the southwest on Sunday. The upper high
will continue to shift northeast and take up residence over the
southern plains early next week. Northward moisture transport in the
clockwise flow and chances for wetting rain will favor Arizona and
far western New Mexico next week.  But overall atmospheric content
/maximum temperatures/ will remain below /above/ average.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 14, 6:01 AM MDT, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT THU JUL 14 2016

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING IN NORTHEAST NEW MEXICO AS A FRONT WORKS INTO THE
STATE. LARGE HAIL AND GUSTY DOWNBURST WINDS WILL BE BE THE
PRIMARY THREATS.

FARTHER SOUTH HOT AND NEAR RECORD TEMPERATURES WILL CONTINUE OVER
THE EAST CENTRAL TO SOUTHEASTERN PLAINS OF NEW MEXICO. THERE
WILL BE AN ELEVATED RISK FOR HEAT RELATED ILLNESSES SUCH AS HEAT
EXHAUSTION AND HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS
FRIDAY AFTERNOON AND EVENING IN NORTHEAST NEW MEXICO. LARGE HAIL
AND GUSTY DOWNBURST WINDS WILL ONCE AGAIN BE BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

52

In the hours before

Special weather statement, Jul 15, 12:23 AM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1223 AM MDT FRI JUL 15 2016

NMZ529-532-150700-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
1223 AM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
100 AM MDT...

AT 1222 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF TRUJILLO...OR 36 MILES SOUTH OF WAGON
MOUND...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VARIADERO...MAES...TRUJILLO AND TREMENTINA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3528 10447 3546 10484 3573 10460 3556 10422
TIME...MOT...LOC 0622Z 035DEG 7KT 3549 10457

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:23 AM MDTSpecial Weather StatementABQSan Miguel37 min
Jul 15, 12:41 AM MDTSevere Thunderstorm WarningABQSan Miguel34 min
Jul 15, 1:12 AM MDTSevere Thunderstorm WarningABQSan Miguel33 min
Jul 15, 1:39 AM MDTSpecial Weather StatementABQMora36 min
Jul 15, 2:07 AM MDTSevere Thunderstorm WarningABQMora, San Miguel38 min
Jul 15, 2:45 AM MDTSevere Thunderstorm WarningABQSan Miguel30 min
Jul 15, 12:17 PM MDTSpecial Weather StatementABQLos Alamos28 min
Jul 15, 12:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Jul 15, 12:58 PM MDTSevere Thunderstorm WarningABQSan Miguel47 min
Jul 15, 1:11 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 15, 1:21 PM MDTSpecial Weather StatementABQColfax24 min
Jul 15, 2:04 PM MDTSpecial Weather StatementABQSocorro26 min
Jul 15, 3:20 PM MDTSpecial Weather StatementABQUnion25 min
Jul 15, 3:34 PM MDTSpecial Weather StatementABQLincoln26 min
Jul 15, 3:45 PM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 15, 5:15 PM MDTSpecial Weather StatementABQQuay30 min
Jul 15, 5:34 PM MDTSpecial Weather StatementABQRoosevelt41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.